Many Australians with arthritis self-manage their pain with prescription and/or over-the-counter pain medications, containing paracetamol. If taken appropriately, these medications are relatively safe; however, if mismanaged through patients’ inability to understand medication labels and instructions, these medications may cause adverse drug events and/or toxicities.
This study explored the prescription and over-the-counter pain medications most commonly used by people with arthritis and the ability of these patients to correctly identify paracetamol as an active ingredient in commonly available preparations. The study also investigated the functional health literacy of these patients and their inclination to borrow and/or share pain medications.
Adult participants diagnosed with arthritis were invited to complete an anonymous survey which included questions about their prescription and over-the-counter pain medications; their medication borrowing and sharing behaviours; their functional health literacy; and their knowledge about preparations containing paracetamol as an active ingredient.
Most of the 254 participants used analgesic agents containing paracetamol, as combination tablets (paracetamol 500 mg and codeine 30 mg) or paracetamol-only tablets (paracetamol 665 mg) to self-manage their pain. Respondents with low functional health literacy scores were significantly less likely to identify paracetamol as an active ingredient in both combination and paracetamol-only pharmaceutical products, and were more likely to guess or did not know how to identify that paracetamol was an active ingredient in these products. Almost 30% of the respondents indicated that they had and/or intended to borrow/share their over-the-counter pain medications whereas less than 10% suggested that they had and/or intended to borrow/share their prescription pain medication.
Australians with arthritis, especially those with low functional health literacy scores, self-managing their pain with paracetamol-containing products, do not always recognise paracetamol as an active ingredient in combination products, and may risk potential paracetamol-related adverse effects and/or toxicities.